Wyoming, 2011

Hail in Wyoming, August 15, 2011

August 15, 2011 · NWS RIW · 4 events in 1 county or zone

Severe thunderstorms over eastern Idaho moved across central and southern sections of the Star Valley. Large hail was observed in and near the communities of Afton, Bedford, Grover, and Auburn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$250,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Severe thunderstorms over eastern Idaho moved across central and southern sections of the Star Valley. Large hail was observed in and near the communities of Afton, Bedford, Grover, and Auburn. Homes, vehicles, and crops were damaged as the storms rolled east across the valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 15, 12:57 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 15, 12:57 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
157 PM MDT MON AUG 15 2011

SHORT TERM...TONIGHT THROUGH THURSDAY
THUNDERSTORMS DEVELOPING RAPIDLY ACROSS THE AREA EARLY THIS
AFTERNOON AS EXPECTED. QUITE A FEW STORMS DEVELOPING ALONG OUR
MOISTURE PLUME IN THE NORTHWEST WHERE WIDESPREAD ASCENT HAS BEEN
OCCURRING WITH APPROACHING SHORTWAVE. ANOTHER AREA THAT IS JUST
STARTING TO GET GOING IS OVER NORTHEAST UTAH AND FAR SOUTHWEST
WYOMING WHERE HIGHER PW...PRECIPITABLE WATER...AIR IS SITUATED.
THIS MOISTURE COULD GET ACTED ON BY THE NEXT APPROACHING SPEED MAX
PUTTING SOUTHWEST WYOMING IN THE RIGHT ENTRANCE REGION IN THE NEXT
3-6 HOURS. IT'S OBVIOUS THAT THE NORTHWEST STILL HAS SOME RIGHT
FRONT QUAD INFLUENCE AS WE'RE GETTING SOME TRAPPED MOUNTAIN WAVES
SHOWING UP ON SATELLITE. I THINK THIS AREA WILL LIFT NORTHEAST AND
BE REPLACED BY MORE NEUTRAL TO RIGHT ENTRANCE REGION LATER THIS
AFTERNOON AND INTO THE EVENING...ESPECIALLY THE SOUTH HALF.
FRONTAL SYSTEM MOVES THROUGH TONIGHT INTO THURSDAY MORNING AND
STALLS OUT OVER THE EASTERN ZONES. NOT SURE WE'LL HAVE ENOUGH
MOISTURE AND HEATING BEHIND THIS FRONTAL BOUNDARY ON TUESDAY IN
AND NEAR NATRONA COUNTY TO FIRE STORMS BUT MODIFIED CASPER
SOUNDING IS STILL GENERATING SOME CAPE SO I'LL LEAVE THE ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS THIS AREA THROUGH THE DAY.
WEDNESDAY AND THURSDAY LOOKS DRY WITH JUST THE SLIGHTEST CHANCE OF
A FEW MOUNTAIN STORMS. WILL LEAVE DRY FORECAST FOR NOW. WEDNESDAY
MORNING COULD BE QUITE COOL BEHIND THIS SYSTEM SIMILAR TO A FEW
MORNINGS AGO. LOWERED TEMPERATURES A FEW MORE DEGREES TO
ACCOMMODATE THIS POSSIBILITY.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY
NEARLY ZONAL AND GENERALLY DRY FLOW EXPECTED ACROSS THE CWA THROUGH
SATURDAY MORNING. THIS WILL RESULT IN GENERALLY DRY
CONDITIONS...THOUGH SOME ISOLATED ACTIVITY WILL BE POSSIBLE ACROSS
SOUTHERN LINCOLN AND SOUTHWESTERN SWEETWATER COUNTIES FRIDAY
AFTERNOON...INFLUENCED BY A WEAK SHORTWAVE MOVING THROUGH THE AREA.

A WEAK PUSH OF MONSOONAL MOISTURE WILL BEGIN TO MOVE INTO THE AREA
BY SATURDAY AFTERNOON. THIS ADDED MOISTURE WILL COMBINE WITH WEAK
DYNAMICS OVER THE AREA TO CREATE ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF WESTERN AND SOUTHERN WYOMING. HIGH PRESSURE WILL
BUILD INTO THE AREA EARLY SUNDAY MORNING WITH GENERALLY DRY
CONDITIONS EXPECTED. ANOTHER WEAK MONSOONAL PUSH MAY GENERATE A FEW
SHOWERS ACROSS SOUTHWESTERN WYOMING SUNDAY NIGHT...WITH DRY
CONDITIONS THEN EXPECTED THROUGH MONDAY.

TEMPERATURES AND HUMIDITY...SLIGHTLY COOLER TEMPERATURES AND
INCREASED DAYTIME HUMIDITY EXPECTED FOR FRIDAY AND SATURDAY. THE
REMAINDER OF THE FORECAST PERIOD WILL SEE TEMPERATURES RISING
SLIGHTLY...WITH DAYTIME HUMIDITY DECREASING BACK INTO THE LOW TEENS
BY SUNDAY.

AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE MAJORITY OF
CENTRAL AND WESTERN WYOMING THROUGH 06Z THIS EVENING WITH INCREASED
SURFACE WIND ANTICIPATED ALONG THE CORRIDOR BETWEEN KRKS AND KCPR
THROUGH 03Z THIS EVENING. THESE SHOWERS MAY BRING PERIODS OF MVFR
CONDITIONS TO AREA AIRPORTS TODAY...ALONG WITH GUSTY WIND TO 45 KTS.
SOME SHOWERS COULD BE STRONG...MAINLY ACROSS SOUTHERN WYOMING
BRINGING POTENTIALLY MVFR TO IFR CONDITIONS TO KRKS DUE TO HEAVY
RAIN. THE HEAVIER SHOWERS WILL END BY 06Z...WITH SOME LINGERING
ISOLATED ACTIVITY POSSIBLE THROUGH 12Z TUESDAY. ANOTHER DISTURBANCE
WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SWEETWATER AND
NATRONA COUNTIES TUESDAY AFTERNOON...AND MAY IMPACT KRKS AND KCPR.
OTHERWISE...GENERALLY VFR CONDITIONS ANTICIPATED FOR TUESDAY.

FIRE WEATHER...
ACTIVE THUNDERSTORM DAY WILL CONTINUE INTO THE EVENING AS THEY
SPREAD NORTHEAST ACROSS MOST OF THE DISTRICT. STORMS WILL BE
WIDELY SCATTERED TO SCATTERED WITH THE POTENTIAL FOR STRONG
WIND GUSTS OF 45 TO 55 MPH ALONG WITH SOME STORMS PRODUCING
FREQUENT LIGHTNING...SMALL HAIL OR EVEN BRIEF HEAVY RAIN. A WEAK
COLD FRONT WILL PASS THROUGH THE AREA FROM THE NORTHWEST TONIGHT
INTO THURSDAY MORNING WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS
REMAINING ON TUESDAY IN THE EASTERN ZONES. WEDNESDAY AND THURSDAY
LOOKS DRY AND WARMER AGAIN WITH LOCALLY BREEZY CONDITIONS AND
INCREASING FIRE DANGER AGAIN WITH MIN RH'S IN THE TEENS TO LOWER
20S.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...BRANHAM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Aug 15, 10:19 AM MST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1119 AM MDT MON AUG 15 2011

WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1119 AM MDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...WITH THE GREATEST COVERAGE OVER THE MOUNTAINS AND SOUTHWEST
PORTIONS OF THE STATE. THE PRIMARY THREAT WITH THESE STORMS WILL BE
FREQUENT LIGHTNING AND WIND GUSTS OF 45 TO 55 MPH. HOWEVER...A FEW
STRONGER STORMS WITH HAIL AND HEAVY RAIN ARE POSSIBLE ACROSS THE
SOUTHWEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ISOLATED THUNDERSTORMS EAST OF THE DIVIDE.

WEDNESDAY AND THURSDAY...WARM AND VERY DRY CONDITIONS...ALONG WITH
LOCALLY BREEZY WINDS...WILL INCREASE THE FIRE GROWTH POTENTIAL...
ESPECIALLY WHERE FUELS HAVE DRIED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 15, 1:29 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
229 PM MDT MON AUG 15 2011

WYZ019-028>030-152115-
EAST SWEETWATER COUNTY WY-FLAMING GORGE WY-GREEN MOUNTAINS AND
RATTLESNAKE RANGE WY-ROCK SPRINGS AND GREEN RIVER WY-
229 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
315 PM MDT...

AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 430 MILE MARKER 10...OR 6 MILES
SOUTHEAST OF ROCK SPRINGS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
SWEETWATER COUNTY AIRPORT AND I80 EXIT 111 AROUND 235 PM MDT.
I80 EXIT 122 AROUND 300 PM MDT.
POINT OF ROCKS AROUND 315 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 102 AND
140.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4195 10886 4153 10849 4135 10904 4162 10932
TIME...MOT...LOC 2029Z 234DEG 22KT 4155 10910

SKRBAC
Special weather statement, Aug 15, 1:33 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
233 PM MDT MON AUG 15 2011

WYZ002-003-152100-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-
233 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND EXTREME
NORTHWESTERN FREMONT COUNTIES UNTIL 300 PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALLEY...OR 31 MILES WEST OF MEETEETSE...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL CENTRAL PARK COUNTY THROUGH 300 PM MDT

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4458 10915 4413 10879 4389 10956 4431 10982
TIME...MOT...LOC 2033Z 240DEG 30KT 4420 10941

LAVOIE
Special weather statement, Aug 15, 1:43 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
243 PM MDT MON AUG 15 2011

WYZ014>016-152115-
UPPER WIND RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER
MOUNTAINS WEST WY-
243 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUBLETTE AND WESTERN
FREMONT COUNTIES UNTIL 315 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SQUARETOP MOUNTAIN...OR 21 MILES NORTH OF
PINEDALE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH ISOLATED LIGHTNING STRIKES.

THIS STORM WILL BE NEAR...
GANNETT PEAK AROUND 250 PM MDT.
U.S. HWY 287/26 MILE MARKER 70 AROUND 315 PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4350 10948 4331 10929 4308 10978 4322 10993
TIME...MOT...LOC 2043Z 233DEG 27KT 4321 10975

LAVOIE
Special weather statement, Aug 15, 1:50 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
250 PM MDT MON AUG 15 2011

WYZ012-013-023-024-152115-
JACKSON HOLE WY-SALT RIVER AND WYOMING RANGES WY-STAR VALLEY WY-TETON
AND GROS VENTRE MOUNTAINS WY-
250 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
315 PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF FREEDOM...OR 21 MILES
NORTHWEST OF AFTON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
U.S. HWY 89 MILE MARKER 100 AND THAYNE AROUND 305 PM MDT.
ETNA...U.S. HWY 89 MILE MARKER 110 AND STEWART PEAK AROUND 315 PM
MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4314 11106 4322 11105 4325 11103 4298 11073
      4280 11105
TIME...MOT...LOC 2050Z 232DEG 29KT 4290 11122

LAVOIE
Special weather statement, Aug 15, 1:54 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
254 PM MDT MON AUG 15 2011

WYZ003-004-152130-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
254 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY IN
NORTH CENTRAL WYOMING...AND NORTHEASTERN PARK COUNTY IN NORTHWEST
WYOMING UNTIL 330 PM MDT...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 294 MILE MARKER 10...OR 11 MILES
NORTHWEST OF POWELL...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH ISOLATED LIGHTNING STRIKES.

THIS STORM WILL BE NEAR...
POWELL AROUND 300 PM MDT.
PARK COUNTY FAIRGROUNDS AROUND 305 PM MDT.
U.S. HWY 14A MILE MARKER 30 AND GARLAND AROUND 310 PM MDT.
DEAVER AROUND 315 PM MDT.
BYRON AROUND 320 PM MDT.
COWLEY...HWY 310/789 MILE MARKER 240 AND U.S. HWY 14A MILE MARKER 40
AROUND 325 PM MDT.
LOVELL AROUND 330 PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4499 10903 4500 10837 4478 10832 4467 10913
      4490 10923
TIME...MOT...LOC 2054Z 261DEG 34KT 4483 10889

LAVOIE
Special weather statement, Aug 15, 2:03 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MDT MON AUG 15 2011

WYZ015>017-152130-
UPPER WIND RIVER BASIN WY-WIND RIVER BASIN WY-WIND RIVER MOUNTAINS
EAST WY-
303 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 330
PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BULL LAKE...OR 13 MILES NORTHWEST OF FORT
WASHAKIE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
DIVERSION DAM REST AREA AROUND 310 PM MDT.
U.S. HWY 26 MILE MARKER 100 AND HWY JCT 287 AND 26 AROUND 315 PM MDT.
MORTON AROUND 325 PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4345 10875 4321 10851 4299 10908 4319 10924
TIME...MOT...LOC 2104Z 237DEG 29KT 4317 10906

LAVOIE

The radar

The Pocatello radar (KSFX), 144 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lincoln

When
August 15, 2:05 PM MST to 2:10 PM MST
Where
Lincoln County, 0.96 mi WSW of Bedford
Measured
1.5 in hail
Reported by
Post Office
Coordinates
42.895, -110.938

A severe thunderstorm moved through Bedford. The local post office reported hail to the size of ping-pong balls.

Hail, Lincoln

When
August 15, 2:35 PM MST to 2:40 PM MST
Where
Lincoln County, 1.68 mi NW of Afton Muni Arpt to 0.2 mi NNE of Afton Muni Arpt
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.738, -110.953

A trained spotter northwest of Afton reported hail to the size of quarters. Hail of the same size damaged at least four county-owned vehicles parked in Afton.

Hail, Lincoln

When
August 15, 2:35 PM MST
Where
Lincoln County, 2.85 mi SSE of Auburn
Measured
1 in hail
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
42.760, -110.984

Approximately 600 acres of a mature grain crop near Auburn were severely damaged by one inch diameter hail.

Hail, Lincoln

When
August 15, 2:40 PM MST
Where
Lincoln County, 0.51 mi SSW of Grover
Measured
1 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.793, -110.934

One inch diameter hail dented vehicles, broke a few windows, and punched holes in the siding of some homes around Grover.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330277, 330278, 332736, 332735.